Ohio, 2003

Hail and Damaging Winds in Ohio, July 8, 2003

July 8, 2003 · NWS IWX · 4 events in 3 counties and zones

3 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 8, 12:45 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 8, 12:45 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1245 PM EST TUE JUL 8 2003

AVIATION DISCUSSION FOR 18Z...
CONVECTION WILL WILL CONTINUE TO DEVELOP THIS AFTERNOON ALONG A
COUPLE OF BOUNDARIES STRETCHED ACROSS FORECAST AREA.  INDICATED WIND
GUSTS TO 40 KT...BASED ON VAD WIND PROFILE FROM RADAR AND WIND
PROFILER.  WIND GUSTS TO 50 KTS AND ONE INCH DIAMETER HAIL WILL BE
POSSIBLE WITH STRONGEST STORMS.  ADDITIONAL SHOWERS AND STORMS WILL
BE LIKELY OVERNIGHT AS A COLD FRONT SAGS INTO REGION.  TOWARD
DAYBREAK...EXPECT MVFR CEILINGS AND VISIBILITIES TO DEVELOP AS
BOUNDARY LAYER MOISTURE VALUES INCREASE TO 90 PERCENT.

BARJENBRUCH

PREVIOUS DISCUSSIONS...
FORECAST DISCUSSION FOR TONIGHT THROUGH THURSDAY...
THE COLD FRONT WILL BE ENTERING NORTHWESTERN INDIANA THIS MORNING
AND THEN WILL BE OVER OUR CWA AROUND MIDDAY. IT WILL STAY OVER US
UNTIL WEDNESDAY MORNING WHEN IT THEN MOVES TO CENTRAL INDIANA. ALSO
TUESDAY NIGHT A LOW PRESSURE CENTER WILL MOVE INTO NEBRASKA. THEN BY
WEDNESDAY NIGHT, THE LOW WILL HAVE MOVED TO WISCONSIN, LIFTING THE
COLD FRONT TO NORTHWESTERN OHIO. ANOTHER COLD FRONT ATTACHED TO THIS
LOW WILL STRETCH FROM THE LOW IN WISCONSIN TO WESTERN ILLINOIS AND
THEN ON SOUTHWARD TO THE PANHANDLE OF TEXAS. THEN DURING THE DAY
THURSDAY THIS LOW WILL MOVE TO NORTHERN MICHIGAN, DRAGGING THAT
WESTERN COLD FRONT THROUGH THE CWA. DID NOT REALLY CHANGE MUCH FROM
PREVIOUS FORECAST. THE ATMOSPHERE WILL REMAIN UNSTABLE WITH THE
FIRST FRONT HANGING AROUND THE AREA AND THEN THAT SECOND FRONT
MOVING THROUGH THE AREA. DEWPOINTS WILL BE IN THE UPPER 60S TO LOWER
70S. OUR CWA IS IN SLIGHT RISK FOR TODAY AND TONIGHT.

FORECAST DISCUSSION FOR THURSDAY NIGHT THROUGH MONDAY...
NOT VERY MANY CHANGES. ADDED A CHANCE FOR RAIN FOR SATURDAY NIGHT
INTO SUNDAY. EVERYTHING ELSE LOOKED TO BE ON TRACK YET.

.IWX...
IN...FLOOD WATCH FOR TODAY FOR ZONES INZ012>018...INZ020...
INZ022>027...INZ032>034.

MI...NONE.
OH...FLOOD WATCH FOR TODAY FOR ZONES OHZ015>016...OHZ024>025.

BML
Hazardous weather outlook, Jul 8, 5:03 AM EST, 8 hours 52 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-091000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
503 AM EST TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION
THROUGH TONIGHT WITH DAMAGING WINDS AND HAIL THE MOST LIKELY
THREATS. A COLD FRONT WILL MOVE IN FROM THE NORTHWEST AND STALL OUT
OVER NORTHERN INDIANA.

FLOODING IS STILL A THREAT OVER PARTS OF INDIANA ALONG AND SOUTH OF
US ROUTE 30 WHERE RIVERS AND STREAMS REMAIN HIGH OR OUT OF THEIR
BANKS. ADDITIONAL HEAVY RAINFALL IS POSSIBLE TODAY WHICH MAY CAUSE
MORE FLOOD PROBLEMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION ON
WEDNESDAY AND WEDNESDAY NIGHT WITH DAMAGING WINDS AND HAIL BEING
POSSIBLE THREATS. THUNDERSTORMS ARE ALSO POSSIBLE ON THURSDAY,
SATURDAY NIGHT, AND SUNDAY. THE SEVERE POTENTIAL IS UNCERTAIN AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY INTO WEDNESDAY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Jul 8, 12:48 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1248 PM EST TUE JUL 08 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    6 N LIGONIER              IN   0.75 IN HAIL
07/08/03   LAGRANGE                       REPORTED BY LAW
                                          ENFORCEMENT.

WAMSLEY/LESE
Local storm report, Jul 8, 1:11 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0111 PM EST TUE JUL 08 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1257 PM    ROME CITY                 IN   WIND DAMAGE
07/08/03   NOBLE                          TREES DOWN. REPORTED BY
                                          FIRE DEPARTMENT.

WAMSLEY/LESE
Local storm report, Jul 8, 1:35 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0135 PM EST TUE JUL 08 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    5 E ASHLEY                IN   WIND DAMAGE
07/08/03   DE KALB                        TREES DOWN. REPORTED BY
                                          TRAINED SPOTTER.

WAMSLEY/LESE
Local storm report, Jul 8, 1:38 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0138 PM EST TUE JUL 08 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0137 PM    BUTLER                    IN   1.00 IN HAIL
07/08/03   DE KALB                        REPORTED BY TRAINED
                                          SPOTTER.

WAMSLEY/LESE
Local storm report, Jul 8, 1:44 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0144 PM EST TUE JUL 08 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0144 PM    WATERLOO                  IN   WIND DAMAGE
07/08/03   DE KALB                        TREES AND POWERLINES DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGER.

WAMSLEY/LESE
Local storm report, Jul 8, 1:47 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0147 PM EST TUE JUL 08 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0144 PM    6 WNW HICKSVILLE          IN   WIND DAMAGE
07/08/03   DE KALB                        POWERLINES DOWN ON CAR.
                                          REPORTED BY EMERGENCY
                                          MANAGER.

WAMSLEY/LESE

The radar

The Northern Indiana radar (KIWX), 80 km away, was scanning. The volume nearest the first event began at 18:52 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Williams

When
July 8, 1:55 PM EST
Where
Williams County, Edgerton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.450, -84.750

Law enforcement reported power lines down in Edgerton.

Hail, Defiance

When
July 8, 2:04 PM EST
Where
Defiance County, Ney
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.383, -84.517

Thunderstorm Wind, Defiance

When
July 8, 2:20 PM EST
Where
Defiance County, 5 mi W of Defiance
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.283, -84.450

Emergency management reported power lines down west of Defiance.

Thunderstorm Wind, Henry

When
July 8, 2:30 PM EST
Where
Henry County, Liberty Center
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.433, -84.017

Law enforcement reported power lines down in Liberty Center.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373357, 5373355, 5373356, 5373358.